In rare cases, using warfarin to thin the blood and prevent clots can cause brief increased clotting and severe skin wounds. Patients are at risk if they are not treated with the blood-thinning drug heparin before taking warfarin.
Calling your health care provider
Call your health care provider if you have symptoms of clotting in a vein (such as swelling and redness of the leg).
If your health care provider diagnoses you with this disorder, you should be careful to prevent clots from forming. This can occur when the blood moves slowly in the veins, such as from prolonged bed rest during an illness, surgery, hospital stay, or prolonged reduced activity such as long airplane or car trips.
Todd Gersten, MD, Hematology/Oncology, Palm Beach Cancer Institute, West Palm Beach, FL. Review provided by VeriMed Healthcare Network. Also reviewed by Linda J. Vorvick, MD, Medical Director and Director of Didactic Curriculum, MEDEX Northwest Division of Physician Assistant Studies, Department of Family Medicine, UW Medicine, School of Medicine, University of Washington; David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.